Treatment of gram negative infections when penicillin is ineffective
Inhibits bacterial protein synthesis
• Causes tinnitus-hearing loss/do not administer with penicillin
• Use caution in renal impairment
• Assess for infection
• Obtain cultures prior to therapy
• Monitor liver function tests
• Monitor blood levels of drug
Okay, let’s take a look at gentamycin. Also known as Guin ORs mycin. This is a medication that comes in various forms, including IV IM injections. As you can see here, as well as drops and a topical for formulation. So the therapeutic class of a drug is how the drug works in the body while the pharmacologic class is its chemical effect. So for gen mycin, its therapeutic class is an anti-infective while the pharmacologic class is an aminoglycoside.
So gentamycin works by inhibit bacterial protein synthesis and is indicated for the treatment of gram negative infections. When penicillin has been ineffective for the patients, Soni like hearing loss is a side effect that is associated with gen mycin and should most definitely not be given with, with other ototoxic medications like vancomycin or penicillin. Also gentamycin can cause some neurotoxic issues like gait, instability, finally edema in rash or additional side effects that can be seen with gen mycin. So let’s take a look at a few nursing considerations for gen. Mycin be sure you are assessing your patient’s infection during therapy. If cultures are needed, be sure they are obtained prior to the start of gen mycin do not administer with penicillin or Vany unless it’s medically absolutely necessary in use caution in patients with renal impairment, monitor your patient’s liver function tests as well as blood levels of the medication as target trough levels are impatient or important to patient safety, teach the patient to report any side effects to the provider and of course take as directed. So guys, if you have a patient who is at high risk of hearing loss and you normally would not want to give gentamycin two, but gentamycin is really clinically necessary, then there is some evidence that shows giving one gram T I D of aspirin may reduce the rate of hearing loss and should be considered for patients where hearing loss could be probable that’s it for gentamycin Garin, or Cetin now go out and be your best self today. And as always happy nursing.